Why should I consider deprescribing proton pump inhibitors for some patients?
Proton-pump inhibitors or PPIs are one of the most commonly prescribed medications, with Newfoundland and Labrador having some of the highest use country-wide.
They are effective in the management of a number of gastrointestinal disorders including:
Gastroesophageal reflux disease (GERD)
Helicobacter pylori-associated peptic ulcer disease
When they are strongly recommended, their benefits most often outweigh the potential risks. However, for most indications, PPI use beyond 12 weeks provides little benefit yet increases the risk of adverse events. The Canadian Association of Gastroenterology and Clinical Practice Guidelines recommend deprescribing PPIs at least once per year unless the patient has a long-term indication.
What are the long-term indications for proton pump inhibitors?
Chronic NSAID users with bleeding risk
Documented history of bleeding GI ulcer
What are some of the risks associated with long-term use of proton pump inhibitors?
Long-term PPI use may be associated with increases in:
Vitamin B12 deficiency
C. difficile infection
What are some approaches to deprescribing PPIs?
Deprescribing is more successful when the decision is made in consultation with patients and/or caregivers, and considers what is most convenient and acceptable to them.
Options for deprescribing PPIs include:
Reducing the dose
Stopping and using PPI as needed (on demand)
Switching to H2RA daily (e.g. ranitidine)
Using over the counter H2RA, antacids or alginates as needed to manage occasional symptoms
Recommending non-drug approaches to prevent return of symptoms
What does use PPI “on demand” mean?
On demand refers to the daily intake of a PPI for a period sufficient to achieve resolution of an individuals reflux-related symptoms. Following symptom resolution, the PPI is discontinued until the symptoms recur at which point the PPI is once again taken daily until the symptoms resolve.
Is one approach to tapering the dose of a PPI better than another?
There is no evidence that one tapering approach is better than another. Lowering the dose of a PPI or stopping and using the PPI on demand are equally and strongly recommended options.
Is symptomatic rebound acid secretion a concern when deprescribing a PPI?
Abrupt PPI withdrawal in someone who has been on long term therapy can cause short term rebound symptoms in up to 50% of patients. It is important to note that this is not a return of the condition and does not indicate a need for ongoing therapy. Counselling on short term rebound symptoms is really important as some patients fear recurrence of symptoms and this may be a barrier to deprescribing. Educating on tapering regimes, providing advice on managing occasional symptoms, and reassuring that the deprescribing process and outcome will be monitored are important steps to successful deprescribing.